Maine, 2002

High Wind in Maine, September 11 to 12, 2002

September 11 to 12, 2002 · NWS CAR · 6 events in 6 counties and zones

Intense low pressure moving through the Gulf of Maine produced strong winds across the region. with gusts of 40 to 50 mph were common.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Intense low pressure moving through the Gulf of Maine produced strong winds across the region. Sustained winds of 20 to 30 mph...with gusts of 40 to 50 mph were common. Even stronger winds were reported over the Gulf of Maine with wind gusts to around 55 mph. The strong winds brought down many large tree limbs along with trees and power lines which contributed to numerous power outages. Shingles were blown off several homes and some signs were blown over.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Sep 11, 7:17 PM EST, 13 minutes earlier.

Area forecast discussion, Sep 11, 7:17 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
817 PM EDT WED SEP 11 2002

.UPDATED...
UPGRADING WIND ADVISORY TO WARNINGS ACROSS CENTRAL AND DOWNEAST
AREAS TO THE COAST BASED ON LATEST RADAR VELOCITY SIGNATURES. DECIDED TO
GO W/ADVISORY FOR NORTHERN ZONES. 00Z CAR RAOB HAD 45 KTS RIGHT OFF THE
DECK FROM THE NNE. ZONES WILL REFLECT ADJUSTMENTS MADE.

.SYNOPSIS...
LOW PRESSURE ACROSS DOWNEAST MAINE WILL INTENSIFY AND MOVE EAST TONIGHT AS
IT MERGES WITH THE REMNANTS OF GUSTAV. HIGH PRESSURE WILL BEGIN TO BUILD
ACROSS THE REGION FROM THE WEST LATE TONIGHT AND ON THURSDAY. A WEAK
DISTURBANCE WILL APPROACH THE REGION FROM THE WEST LATE THURSDAY NIGHT AND
CROSS THE REGION ON FRIDAY.

.DISCUSSION...
LATEST MSAS ANALYSIS SHOWS LOW PRESSURE ALONG THE CENTRAL COAST OF MAINE.
EXPECT THE LOW TO INTENSIFY AND MOVE EAST OVERNIGHT AS IT MERGES WITH
GUSTAV. BUFKIT WIND PROFILES INDICATE CORE OF 40 TO 50 KT WINDS JUST ABOVE
1K FEET EARLY TONIGHT. THUS WILL ISSUE A WIND ADVISORY FOR DOWNEAST AREAS
AS WELL AS THE CENTRAL HIGHLANDS SINCE HIGHER TERRAIN IN THESE AREAS
MAY EXPERIENCE GUSTS TO WIND ADVISORY CRITERIA. LOOKS AS IF THE GREATEST
POTENTIAL WILL BE IN THE 0Z-6Z TIME FRAME. OTHERWISE EXPECT RAIN TO CONTINUE
THROUGH THIS EVENING BEFORE ENDING LATE TONIGHT AS THE LOW MOVES AWAY FROM
THE STATE OVERNIGHT.

HIGH PRESSURE WILL START TO BUILD ACROSS THE AREA ON THURSDAY WITH PARTLY
CLOUDY SKIES EXPECTED ACROSS THE AREA. RATHER TIGHT PRESSURE GRADIENT
ACROSS THE AREA THROUGH THE FIRST HALF OF THE DAY SO IT STILL WILL BE ON
THE WINDY SIDE EARLY BEFORE WINDS GRADUALLY DIMINISH.

A WEAK COLD FRONT WILL APPROACH THE REGION FROM THE WEST LATE THURSDAY
NIGHT AND EARLY FRIDAY. WILL KEEP THE MENTION OF SCATTERED SHOWERS FOR
LATE THURSDAY NIGHT AND EARLY FRIDAY ACROSS NORTHERN ZONES ONLY WHERE BEST
UPPER SUPPORT WILL BE.

THIS SYSTEM WILL MOVE EAST AWAY FROM THE REGION DURING FRIDAY ALLOWING
HIGH PRESSURE TO BUILD BACK ACROSS THE AREA FRIDAY NIGHT/SATURDAY. ANOTHER
STRONGER COLD FRONT WILL APPROACH THE REGION DURING SUNDAY AND CROSS THE
REGION SUNDAY NIGHT WITH SHOWERS/TSTMS LIKELY THEN. THE FRONT SHOULD CLEAR
THE DOWNEAST COAST EARLY MONDAY FOLLOWED BY MORE HIGH PRESSURE EARLY NEXT
WEEK.

.COASTAL WATERS...
WILL MAINTAIN THE STORM WARNING SINCE EXPECTING GUSTS TO 50 KT TONIGHT.
WINDS SHOULD SLOWLY BEGIN TO DIMINISH ON THURSDAY.

.CAR...WIND ADVISORY ZONES 5>6-010>011-015>017-29>32
       STORM WARNING COASTAL WATERS.

JAH/BT

In the hours before

Special weather statement, Sep 11, 2:29 PM EST, 5 hours 1 minute before
MEZ011-016-017-032-112030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
329 PM EDT WED SEP 11 2002

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PENOBSCOT AND WASHINGTON
COUNTIES...

AT 322 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH GUSTY WINDS...STRETCHING FROM SPRINGFIELD TO 12
MILES SOUTHWEST OF GRAND LAKE STREAM. THE LINE WAS MOVING EAST AT 20
MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 430 PM EDT INCLUDE...
    SPRINGFIELD...        GRAND LAKE STREAM...
    TOPSFIELD...          PRINCETON...          MEDDYBEMPS...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4547 6819 4503 6806 4494 6702 4542 6740

COBB
NNNN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Central Penobscot

When
September 11, 7:30 PM EST to September 12, 10:00 AM EST
Where
Central Penobscot forecast zone
Measured
45 kt (52 mph)
Reported by
TRAINED SPOTTER
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

High Wind, Central Washington

When
September 11, 7:30 PM EST to September 12, 10:00 AM EST
Where
Central Washington forecast zone
Measured
45 kt (52 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

High Wind, Northern Washington

When
September 11, 7:30 PM EST to September 12, 10:00 AM EST
Where
Northern Washington forecast zone
Measured
45 kt (52 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

High Wind, Southeast Aroostook

When
September 11, 7:30 PM EST to September 12, 10:00 AM EST
Where
Southeast Aroostook forecast zone
Measured
45 kt (52 mph)
Reported by
TRAINED SPOTTER
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

High Wind, Southern Penobscot

When
September 11, 7:30 PM EST to September 12, 10:00 AM EST
Where
Southern Penobscot forecast zone
Measured
45 kt (52 mph)
Reported by
TRAINED SPOTTER
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

High Wind, Interior Hancock

When
September 11, 7:30 PM EST to September 12, 10:00 AM EST
Where
Interior Hancock forecast zone
Measured
45 kt (52 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2002Every state in 2002This day in weather historyWarnings in Maine, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320581, 5320582, 5320583, 5320584, 5320585, 5320586.